.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 5, Issue 2 (July 2014)

Control Functions in Nonseparable Simultaneous Equations Models

Richard Blundell, Rosa L. Matzkin

Abstract


The control function approach (Heckman and Robb (1985)) in a system of linear simultaneous equations provides a convenient procedure to estimate one of the functions in the system using reduced form residuals from the other functions as additional regressors. The conditions on the structural system under which this procedure can be used in nonlinear and nonparametric simultaneous equations has thus far been unknown. In this paper, we define a new property of functions called control function separability and show it provides a complete characterization of the structural systems of simultaneous equations in which the control function procedure is valid. Keywords. Nonseparable models, simultaneous equations, control functions. JEL classification. C3.

Full Text: Print View PDF (Print)